Heart Rate in Frail Older Patients | Too slow, too fast, irregular, and just right

My Mom is 86 years old and “frail”. She has been in and out of the hospital for heart problems. I’ve been checking her oxygen levels, her blood pressure, and her heart rate. Her heart rate is usually around 55. Sometimes it dips as low as 48 then goes back up. That seems slow to me. Her PCP says that her slow heart rate is due to her medicines. Is her heart rate too slow? Is it making her weaker? Is she getting enough oxygen to her brain?

In the above scenario, the patient’s heart rate is acceptable. She has congestive heart failure (CHF) or a baseline tachyarrhythmia (a heart rate that is too fast). She does not have a healthy heart. Her heart does not work well when it beats fast. Her medicines slow her heart down. The slow heart rate can make her weaker but keeps her from becoming acutely ill.

In my last post, I talked about the importance of body temperature and the significance of fever. Heart rate is another one of the four classic vital signs. The resting heart rate is a good indicator of a person’s overall health. Resting heart rate increases as people age. An excellent heart rate in an older person is between 55 and 70 beats per minute. If the person is not taking medicines that slow the heart, this rate indicates a strong heart. It means that the heart does not need to work hard to pump blood throughout the body.

If you care for an older patient, it is important to know the patient’s baseline resting heart rate. The resting heart rate is taken when a person is relaxed and not tired. The simplest way to check is with a fingertip pulse oximeter. You can also easy check the pulse by feeling the pulse on the thumb side of the inside wrist. Use the tips of your first two fingers, not the thumb. Count the pulse for 30 seconds and multiply by 2 to determine beats per minute.

Bradycardia is a heart rate that is too slow

Bradycardia can cause dizziness, confusion, shortness of breath, weakness, and lack of energy. A rate of 55 or less in an old frail patient is not normal. The slow heart rate can be due to:

  1. Medicines that slow the heart down. “Beta-blockers” are medicines which commonly cause bradycardia. These include atenolol (Tenormin), carvedilol (Coreg), and metoprolol (Lopressor/Toprol). Notice that their names end in “lol.” Some eyedrops for glaucoma use beta-blockers and can also cause bradycardia. Donepezil (Aricept) galantamine (Razadyne), and rivastigmine (Exelon) are medicines for dementia/Alzheimer’s disease. They are an underrecognized cause of bradycardia. Other medicines can also cause bradycardia. When these medicines are given together, the likelihood of bradycardia increases. Review medications carefully when there is a slow heart rate.
  2. Other medical illnesses that affect the heart. Hypothyroidism is a common cause of slow heart rate.
  3. Malfunction of the heart’s natural circuitry. This frequently results in the need for a pacemaker.

 

Tachycardia is a heart rate that is too fast

Tachycardia can cause dizziness, confusion, shortness of breath, weakness, and lack of energy. A rate of 85 or more in a frail old patient is not good. The fast heart rate can be due to:

  1. Many medicines can cause the heart to beat faster. The most common are caffeine related products and inhalers for lung problems. Excess thyroid medication can also cause a fast heart rate. You should review medicines carefully when the heart rate is too fast.
  2. Exertion due to stress, exercise, injury, or illness. The fast rate means the heart is working hard. This is like pressing the gas in a car. The engine moves faster to do more work.
  3. A weak heart or bad lungs. The heart is working hard just to deliver oxygen to the body.
  4. Malfunction of the heart’s natural circuitry. This needs the attention of a cardiologist.

Arrythmia is an irregular heart rhythm

Some pulse oximeters send an alert when an irregular rhythm is present. The pulse does not feel regular. Arrythmia can cause dizziness, confusion, shortness of breath, weakness, and lack of energy. There are multiple kinds of irregular heart rhythm.

  1. Atrial fibrillation is a common arrythmia. The rhythm is very irregular. Seventy percent of people who have atrial fibrillation are between 65 and 85 years old.
  2. An alternating fast and slow rhythm also occurs more commonly among seniors. This is called Sick Sinus Syndrome or Tachy-brady Syndrome.
  3. An occasional skipped beat or several fast beats in a row is common. The rhythm returns to normal. This is not a serious problem unless it occurs frequently.
  4. An unexpected and persistent irregular rhythm is an urgent problem. Patients are hospitalized if the rate is too slow or too fast.

Summary:

  • The resting heart rate is a good indicator of a person’s current health. A heart rate between 55 and 70 in an elderly patient is excellent. (This is true if the person is not taking medicines that slow the heart.) Caregivers should be aware of a patient’s usual resting heart rate.
  • Beta-blockers are medicines that slow the heart down. Examples include atenolol (Tenormin) and metoprolol (Lopressor/Toprol). Many other medicines can slow down or speed up the heart. This is especially true when medicines are used together and have an additive effect. It is always good to review medicine side effects.
  • Resting heart rates of 45 or less or 95 or more are problematic. Medical follow-up is needed.
  • Heart rhythm abnormalities are common in older adults. Occasional irregularity is not a serious problem. Frequent or persistent irregularity requires treatment.

Which of the following requires urgent follow-up?

Ted has severe COPD and uses oxygen regularly. Today he is wheezing. He takes some puffs of his albuterol inhaler. You check his oxygen level and his heart rate. His oxygen level is 95 and his heart rate is 94.
Answer: Ted needs careful attention. However, this is not an urgent problem. Albuterol can increase the heart rate.

Mary has heart failure and uses Toprol regularly. Her usual heart rate is 55. Today she is tired. Her heart rate is 48.
Answer: Mary needs careful attention. However, this is not an urgent problem. The Toprol slows her heart down. If her heart rate stays below 50 over several days, the doctor should be contacted. There is a good chance that the doctor will decrease the dose of Toprol.

Tom has chronic atrial fibrillation. His rhythm is always irregular. The pulse oximeter shows variation in heart rate; sometimes 60, sometimes up to 95. He usually stays at home but today he goes to the store with you. He gets tired. When he gets home his heart rate is 105
Answer: Tom needs careful attention. Let him rest. If his heart rate falls below 100 in the next hour, he is probably ok. If his heart rate stays over 100 for hours, follow up with medical advice.

Katie is your small, frail 90-year-old mother. She lives by herself, but you call her daily. Today she says she doesn’t feel well. You go to her apartment. Her temperature is 99.2 and her heart rate is 98.
Answer: This requires urgent evaluation. The temperature and heart rate are signs that she may be developing an infection.

Warmest Aloha,


[email protected]

PS: I say it over and over again: There's no one more important than the caregiver in the daily life of a frail person.

 


Resting Heart Rate among Seniors - Geriatrics with Aloha

 


 

Posted in Caregiving, Dr. Warren, Geriatrics with Aloha and tagged , , , , , , , , , , , , , , , , , .

One Comment

  1. Pingback: Respiratory Rate: What is Normal in Older Adults? – Geriatrics with Aloha

Leave a Reply

Your email address will not be published.